Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

August 6, 2020Lee County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2020, 4:49 PM EDT for Lee County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 4:49 PM EDT (20:49 UTC)
Expired
Aug 6, 2020, 5:15 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

County Lee County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS82 KCAE 062049
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Thu Aug 6 2020
 
SCZ022-029-031-062115-
Sumter SC-Kershaw SC-Lee SC-
449 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Sumter...southeastern Kershaw and northwestern Lee Counties Until 515
PM EDT....

At 449 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Goodale State Park, or 8 miles
southeast of Camden, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Camden, Lucknow, Rembert, Antioch and Spring Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 97
and 117.
 
LAT...LON 3409 8055 3422 8062 3436 8036 3418 8025
TIME...MOT...LOC 2049Z 245DEG 10KT 3417 8050 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:50 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
250 PM EDT Thu Aug 6 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough will
result in scattered showers and thunderstorms mainly during the
afternoon and evening. Some drying over the weekend but
temperatures will be above normal into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level trough axis will remain west of the area tonight
while a weak inverted trough lingers over the Carolina Piedmont.
Scattered to numerous showers and thunderstorms will persist
across much of the area through the early evening hours, with
convergence along the surface trough and plenty of instability
in place. There will be the potential for a few severe
thunderstorms, with damaging winds the primary threat given dry
air aloft and DCAPE values around 1200 J/kg. The slow moving
nature of the storms will also pose a heavy rain/localized
flooding threat. The area is outlined in a Marginal Risk for
both severe thunderstorms by SPC and heavy rainfall by WPC.

Isolated showers and thunderstorms will likely linger through
the overnight hours as short wave energy embedded within the
southwest flow aloft crosses the area. Clouds will certainly
linger, and lower ceilings are expected to develop later
tonight. Temperatures will be seasonably mild tonight, with
lows ranging from 70-75.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night: Upper level trough axis will remain
from the west, keeping the region within a southwest flow
aloft. At the surface, a weak front/boundary appears to remain
nearly stationary across the Piedmont. Moisture advection along
and east of the boundary, combined with surface convergence and
a short wave disturbance aloft will support numerous showers and
thunderstorms across much of the area in the afternoon and
early evening, although isolated convection is a possibility
even in the morning hours. Isolated pulse severe thunderstorms
are possible, with damaging winds the primary threat. High
temperatures should be around 90 or in the lower 90s, kept down
by cloud cover and afternoon precipitation.

The focus for isolated convection appears to shift to the
eastern portions of the forecast area during the nighttime hours
along with the surface boundary. Expect lows to once again be in
the 70-75 degree range.

Saturday and Saturday night: The upper trough axis will shift
eastward while lifting north of the area atop of a ridge
building from the western Atlantic. A weak surface trough
appears to be in place across the area. Overall, the coverage of
showers and thunderstorms should be a bit lower than previous
days, but still expect isolated to scattered convection in the
afternoon and early evening, with the greatest coverage across
the eastern Midlands. Temperatures should be a bit warmer, with
highs in the lower 90s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The flow aloft appears to be rather zonal into early next week,
before ridging expands over the area from the western Atlantic
toward the middle of the week. Overall a more typical summertime
pattern, with weak lee side troughing in place inland. Expect
mainly diurnally driven scattered showers and thunderstorms each
day through the period, along with slightly above normal
temperatures.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Plenty of moisture remains in the forecast area with most
terminals lifting from MVFR to VFR ceilings this afternoon.
Significant rainfall that occurred yesterday at AGS and DNL has
resulted in fog slowly dissipating into a haze layer trapped in
the Savannah River basin...with resulting patchy MVFR areas that
likely will linger until 20-21Z.

Thunderstorms will develop this afternoon in a warm, moist airmass.
Convective coverage is expected to be high enough to warrant mention
via TEMPOs in all TAFs. Periodic restrictions from thunderstorms,
including gusty winds, will be possible at all TAF sites through the
evening. Although activity should diminish overnight, we cannot rule
out a few lingering thunderstorms through the remainder of the TAF
period. Expect light S or SE surface winds for much of the forecast
period. Overnight, MVFR-IFR ceilings are expected to redevelop along
the base of a mixed layer and 20-kt low level jet. Significant
visibility restrictions are not expected, but ceilings are certain.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly
diurnally driven convection as well as late night/early morning
fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:58 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
258 PM EDT Thu Aug 6 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
071900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
258 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening especially across the north Midlands and Pee Dee. Damaging
winds are the main threat.

Slow moving thunderstorms producing heavy rainfall could result in
localized flooding through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Marginal risk of severe thunderstorms Friday afternoon and evening.
Damaging winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:03 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
303 PM EDT Thu Aug 6 2020

SCZ021-022-116-061930-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
303 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Southern Lancaster and central Kershaw Counties Until 330
PM EDT....

At 303 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to near Lake Wateree Dam, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Lancaster, Camden, Lake Wateree Dam, Kershaw, Elgin, Heath Springs,
Lugoff, Westville, Longtown, Cassatt, Liberty Hill, Lake Wateree
State Park, North Central High School, Bell Town Fire Station,
Dekalb, North Towne Square Shopping Center, Mitford, Faith Christian
School, Midway Elementary School and Pine Grove Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 77 between mile markers 44 and 48.

LAT...LON 3472 8074 3439 8034 3420 8070 3448 8104
      3455 8096 3454 8088 3457 8087 3460 8089
TIME...MOT...LOC 1903Z 237DEG 20KT 3446 8094 3428 8072

fwa
Special weather statement, Aug 6, 3:48 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
348 PM EDT Thu Aug 6 2020

SCZ041-062030-
Bamberg SC-
348 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of southern Bamberg
County Until 430 PM EDT....

At 348 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Rivers Bridge State Park, or 12 miles south
of Bamberg, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Bamberg, Rivers Bridge State Park, Ehrhardt and Olar.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3305 8110 3306 8113 3314 8121 3334 8105
      3315 8084 3312 8089 3310 8089 3308 8092
      3310 8094 3303 8108
TIME...MOT...LOC 1948Z 224DEG 9KT 3312 8109

fwa
Local storm report, Aug 6, 3:52 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     7 SSW IRWIN             34.60N 80.88W
08/06/2020                   LANCASTER          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON
            GREAT FALLS HWY AT SPRING PARK RD. TIME
            ESTIMATED BY RADAR.

&&

HC
Local storm report, Aug 6, 4:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             1 ESE CHERAW            34.69N 79.88W
08/06/2020  E1.00 INCH       CHESTERFIELD       SC   TRAINED SPOTTER

            SPOTTER REPORTED HAIL FELL ACROSS THE TOWN
            OF CHERAW WITH A FEW HAILSTONES THE SIZE OF
            QUARTERS, ALTHOUGH MOST WERE NICKEL TO PENNY
            SIZED.

&&

HC
Local storm report, Aug 6, 4:31 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     8 SSW IRWIN             34.60N 80.89W
08/06/2020                   LANCASTER          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED A TREE DOWN ON
            HIGHWAY 200 AT HIGHWAY 97. TIME ESTIMATED BY
            RADAR.

&&

HC
Special weather statement, Aug 6, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Thu Aug 6 2020

SCZ022-029-031-062115-
Sumter SC-Kershaw SC-Lee SC-
449 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Sumter...southeastern Kershaw and northwestern Lee Counties Until 515
PM EDT....

At 449 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Goodale State Park, or 8 miles
southeast of Camden, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Camden, Lucknow, Rembert, Antioch and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 97
and 117.

LAT...LON 3409 8055 3422 8062 3436 8036 3418 8025
TIME...MOT...LOC 2049Z 245DEG 10KT 3417 8050

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:50 AM EDTAreal Flood AdvisoryCAEClarendon115 min
Aug 6, 1:43 PM EDTSpecial Weather StatementCAEBarnwell32 min
Aug 6, 2:03 PM EDTSpecial Weather StatementCAEChesterfield42 min
Aug 6, 2:15 PM EDTSevere Thunderstorm WarningCAEChesterfield30 min
Aug 6, 3:03 PM EDTSpecial Weather StatementCAEKershaw, Lancaster27 min
Aug 6, 3:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster38 min
Aug 6, 3:48 PM EDTSpecial Weather StatementCAEBamberg42 min
Aug 6, 4:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee36 min
Aug 6, 6:05 PM EDTAreal Flood AdvisoryCAELexington, Richland115 min
Aug 6, 6:22 PM EDTSpecial Weather StatementCAEMcCormick23 min
Aug 6, 6:56 PM EDTSpecial Weather StatementCAEFairfield34 min
Aug 6, 6:58 PM EDTFlash Flood Warning Considerable damage threatCAELexington, Richland3 hr
Aug 5, 9:33 PM EDTSpecial Weather StatementCAEBurke42 min
Aug 6, 7:14 PM EDTSpecial Weather StatementCAEBurke61 min
Aug 6, 7:34 PM EDTAreal Flood AdvisoryCAEBurke111 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.